People's Pharmacy answers reader letters about the failure of a generic drug for epileptic seizures; hot flashes after taking niacin; and Vicks VapoRub on the soles of the feet at night to fight coughs.
Q: My husband is suffering seizures after being forced to switch to generic levetiracetam (Keppra). I can buy the brand for $735 per month, but at 62 years of age we can’t afford to spend this much every month.
I am afraid that one day I will lose my husband because of the seizures. This is a matter of life and death.
A: Other people with epilepsy have reported seizures after being switched from Keppra to generic levetiracetam. A recent review of 89 studies found that patients with epilepsy sometimes experience seizures when they are switched from brand name to generic or between different generic manufactured products (AHRQ Comparative Effectiveness Reviews, December 2011).
It is sometimes possible to get brand-name medication free from the manufacturer if you and your husband qualify for patient assistance. You also might want to explore the possibility of purchasing the brand-name drug from a reliable Canadian pharmacy. You could save quite a bit.
- School board rebukes Bellevue football program; possible two-year ban for coach Butch Goncharoff
- This drone footage of inside Bertha’s tunnel is like something out of ‘Star Wars’
- Five veteran Seahawks whose roles could be most impacted by additions from the NFL draft
- Mayor, Chris Hansen denounce misogynistic comments over council arena vote
- Sport fishermen protesting in La Conner on Wednesday as tribal gill-net salmon fishery gets underway
Most Read Stories
Ask your husband’s epilepsy specialist whether a ketogenic diet would be beneficial. This alternative approach requires careful medical supervision, but it may lower the amount of medication needed for seizure control.
Q: I am taking niacin (1,000 mg) to improve my good cholesterol. I get a hot flash about 20 minutes later that lasts about 15 minutes.
Is this normal? My doctor recommended niacin since the bad LDL cholesterol is fine but the good HDL is too low.
A: Niacin frequently causes flushing, itching and tingling about 20 minutes after swallowing it. Some doctors suggest taking a low-dose aspirin 30 minutes before niacin to diminish the hot flashes. Food also may slow absorption and reduce the discomfort.
Q: I searched the Internet looking for ways to help my husband get some sleep and not cough all night. Ever since his radiation therapy for vocal-cord cancer, he has coughed at night.
After applying Vicks VapoRub to his feet and then putting socks on, he had the best night’s sleep last night he has had in years. When he let the dogs out, he did not even cough all the way to the door and back as he usually does. This truly worked for him. I hope it continues.
A: We have no idea why applying Vicks VapoRub to the soles of the feet seems to help alleviate a nighttime cough. Other readers have been reporting success with this remedy for years.
In their column, Joe and Teresa Graedon answer letters from readers. Write to Joe and Teresa Graedon them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org